Hi. I am 28, I am not on birth control. I had my tubes tied 6 years ago. My periods are normally 5-7 days each month. Usually 28-30 days apart. The past two months, I have "started" at my regular time, but they have lasted just less than 2 days and have been nothing more than a wipe and go when I am usually a very heavy bleeder. I have had severe cramping, migraines and breast tenderness with these 2 day cycles. More severe than normal. Also a semi-constant severe pain in my right side and lower back. I had an abnormal pap last month and went this past week to have a Copo done to have the cells tested. But, when I asked both the drs why my period was only two days, they couldn't tell me. They have no reasons for it. What is going on?
Dear An: The most important thing is to rule out an undetected pregnancy as even very reliable methods such as tubal ligations can fail. If a woman with a tubal does become pregnant there is an increased risk that she may have a tubal/ectopic pregnancy.
Once pregnancy is ruled out there are several POSSIBLE explanations for a "too-light" flow" in a woman not using hormonal forms of birth control:
1. Lowered estrogen levels--this is more likely to be the case in a woman around the time of menopause.
2. Elevated prolactin levels---prolactin is produced from the pituitary gland. Levels can be elevated from a benign pituitary adenoma or from certain psychiatric medications.
2. Missed ovulations--with a missed ovulation the lining of the uterus does not shed all at once. This can result in a missed flow, a too-light flow (just part of the top layer is shed), or even prolonged/erratic flows.
You mentioned a persisting lower right sided pain. One cause of persisting pain can be an ovarian cyst--and an ovarian cyst can interfere with ovulations.
If your symptoms persist (especially the right sided pain) I would urge you to go back to your GYN about the pain. A brief pelvic exam and ultrasound should be able to rule out a cyst.They might also want to do a pregnancy test for the reason mentioned above.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.